Strattera Insomnia?? I'm Exhausted

Discussion in 'General Parenting' started by MsMichelle, Jun 22, 2007.

  1. MsMichelle

    MsMichelle New Member

    My son is taking Prozac and Stratter. From the 3rd day on Strattera my son began waking up between 1:30 and 3:30 am. More often than not, he is able to go back to sleep but atleast 1x a week he stays up. He goes to bed at 9pm and historically he has slept about 10-11 hours a night.

    I first gave it to him at bedtime (I had heard it caused stomach upset that could be avoided if given at bedtime. Maybe they still got a tummyache but slept through it?) That is when the insomnia started. I now give it at breakfast and the change of the dosing time hasn't change the frequency or time of the awakening. I mentioned it to his psychiatrist and he just shrugged and said to "play with the dosing time and see what works". For the most part, the medication has helped the Adhd but the sleepless nights suck!

    I am certain folks aren't able to give out medical advice but...
    is there any over the counter something I could use in a pinch to help him sleep? He is able to go back to sleep mostly but I typically stay up until 11:30 or 12:00 (just to get 2-3 hours of ME time without his royal highness) when he gets up at 1:30 and stays up all night, it about kills me. I try not to be angry but can hear myself ramping up. I ended up yelling at him last night and making him feel pretty badly about something he has little if any control over. Any help would be appreciated!!
  2. smallworld

    smallworld Moderator

    The psychiatrist should know that this may be antidepressant activation. Your son is now on two antidepressants. Adding Strattera was probably the wrong move.

    How much Prozac is he taking? How much Strattera? How much does he weigh?
  3. Steely

    Steely Active Member

    Strattera is an anti-depressant like Prozac. It was originally invented as the new Prozac, but it failed the test as an anti-depressant, and was then found to have the benefit of concentration. Thus, the psychiatrists are prescribing it for that - however - it still increases the serotonin levels in the brain. Too much serotonin can definitely cause sleeplessness!

    I would do one of 2 things - have the psychiatrist lower the dose - or give it a couple of weeks. Usually the body is able to adapt and get used to the increased serotonin levels and resume a normal sleep schedule. I am assuming that your child is not having any other symptoms like, agitation, or aggression? If he is, then I would probably recommend the psychiatrist remove the Strattera because the level is just too high and causing too many adverse side affects.

    As far as sleep aide - our psychiatrist said I could always give my difficult child benadryl to help with sleep. My son tolerates it fine, and it works well. Just be careful, because some kids it can make hyper and agitated.

    Good luck
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Chiming in--yep. Your son is on two antidepressants. If it were my kid, it wouldn't happen.
    My son never took Straterra, but I know quite a few who do. It can cause mania. So can Prozac. My son was so crazy on it that I discontinued it after one pill. I could see it wasn't going to do anything good for him. He couldn't sit still or stop talking, and he isn't like that.
    I've taken many antidepressants myself and am on one now. Some can make you fall asleep when you shouldn't and some make you stay up all night. I can't imagine taking two of them. I'd talk to psychiatrist about only one stimulating medication, but, again, that's just my opinion.